Alert archive / South Dakota / Tornado Warnings in 2018

Tornado Warning 5, NWS Sioux Falls, SD

June 23, 2018Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 23, 2018, 3:58 PM CDT for Hutchinson County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 3:58 PM CDT (20:58 UTC)
Expired
Jun 23, 2018, 4:30 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WFUS53 KFSD 232058
TORFSD
SDC067-232130-
/O.NEW.KFSD.TO.W.0005.180623T2058Z-180623T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
358 PM CDT SAT JUN 23 2018

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southern Hutchinson County in southeastern South Dakota...

* Until 430 PM CDT.
    
* At 357 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Kaylor, or 12 miles southeast of Parkston, moving
  east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Kaylor around 405 PM CDT.
  Menno around 430 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4334 9794 4329 9752 4317 9757 4317 9801
TIME...MOT...LOC 2057Z 286DEG 16KT 4323 9788 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BT
3 follow-up statements
437 
WWUS53 KFSD 232102
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
402 PM CDT SAT JUN 23 2018

SDC067-232130-
/O.CON.KFSD.TO.W.0005.000000T0000Z-180623T2130Z/
Hutchinson SD-
402 PM CDT SAT JUN 23 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN
HUTCHINSON COUNTY...
    
At 402 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Kaylor, or 12 miles southeast of Parkston, moving
southeast at 15 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Kaylor around 415 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4328 9796 4329 9752 4317 9757 4317 9801
TIME...MOT...LOC 2102Z 306DEG 13KT 4322 9788 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BT
488 
WWUS53 KFSD 232107
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
407 PM CDT SAT JUN 23 2018

SDC067-232130-
/O.CON.KFSD.TO.W.0005.000000T0000Z-180623T2130Z/
Hutchinson SD-
407 PM CDT SAT JUN 23 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR SOUTHERN
HUTCHINSON COUNTY...
    
At 407 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Kaylor, or 13 miles southeast of Parkston, moving
east at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Kaylor around 415 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Olivet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4328 9796 4329 9752 4317 9757 4317 9801
TIME...MOT...LOC 2107Z 289DEG 14KT 4321 9788 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

BT
340 
WWUS53 KFSD 232123
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
423 PM CDT SAT JUN 23 2018

SDC067-232133-
/O.EXP.KFSD.TO.W.0005.000000T0000Z-180623T2130Z/
Hutchinson SD-
423 PM CDT SAT JUN 23 2018

...THE TORNADO WARNING FOR SOUTHERN HUTCHINSON COUNTY WILL EXPIRE AT
430 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

LAT...LON 4328 9796 4329 9752 4317 9757 4317 9801
TIME...MOT...LOC 2123Z 286DEG 16KT 4319 9780 

$$

BT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 12:35 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 12:35 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1235 PM CDT Sat Jun 23 2018

.SHORT TERM...(Today and Tonight)
Issued at 323 AM CDT Sat Jun 23 2018

Seeing a few spotty showers trying to develop through the James
River Valley early this morning in association with midlevel theta e
advection overspreading the area as an upper level shortwave
approaches from the west. Any showers/isolated thunderstorms should
remain fairly isolated through the morning hours, before coverage
increases in the afternoon from the Interstate 29 corridor and
westward as instability increases and the shortwave slides into
eastern SD. Could have a stronger storm in the afternoon with CAPE
values running around 1200 J/KG, but with skinny CAPE profiles and 0-
6 km bulk shear of less than 20 kts, it will be difficult to
initiate any really organized convection - though cannot rule out an
isolated briefly severe storm during the afternoon hours. QPF
amounts do not look overly abundant, with heavier amounts confined
to individual stronger thunderstorms. Depending on how convection
evolves, it appears that there will be a good deal of cloud cover,
and highs will again run mid 70s to near 80.

The shortwave moves to the east tonight, so will see a general
downward trend in convective activity during the night. Lows will be
in the lower 60s.

.LONG TERM...(Sunday through Friday)
Issued at 323 AM CDT Sat Jun 23 2018

On Sunday an upper level trough deepens over the Northern Rockies,
with subtle shortwaves ejecting out of the trough and into our area.
Models are typically handling these subtle features differently,
though a threat of showers and storms remain over our area during
this time frame. QPF amounts look to be fairly light with any
activity. Thermal profiles warm a bit on Sunday, nudging highs into
the upper 70s to lower 80s.

A closed upper level low develops from the previously mentioned
upper level trough and slides across the Northern Plains on Monday
into early Tuesday. There will again be the threat of heavy rain
over portions of our area with strong 850 mb moisture transport into
the region, with the greatest threat at this point being in areas
east of I-29. We are not looking at rainfall amounts as high as the
last event, but still could see rainfall totals of 1 to 2 inches for
Monday and Monday night - which will aggravate already swollen
rivers.

Drying will ensue on Tuesday as the system moves away, with the
upper level pattern becoming zonal for midweek, then transitioning
to more of a ridge by the end of the week. This will result in a
warming trend with highs into the mid and upper 80s. Rainfall
chances look fairly skittish through the period. Unfortunately,
by next weekend models are pointing toward another upper level
trough developing over the western CONUS - which would portend
more unsettled conditions for our area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1233 PM CDT Sat Jun 23 2018

MVFR/VFR cumulus will be predominant this afternoon across the
region, including all TAF sites. Showers are possible at all TAF
sites, along with a few thunderstorms at HON and FSD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...Ferguson
Hazardous weather outlook, Jun 23, 4:13 AM CDT, 11 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Sat Jun 23 2018

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ056-062-066-067-069>071-240915-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD-
Yankton-Clay SD-Union-
413 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

River flooding will continue in some locations. Those with
interest along area rivers will want to remain alert and take
action if necessary. For specific river details, visit:
https://water.weather.gov.

Showers and thunderstorms will be possible this afternoon. An
isolated storm west of Interstate 29 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

As area rivers and streams begin to fall on Monday, additional
thunderstorms may bring one to three inches of rain to the region
causing additional rises and flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-240915-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld-
Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Bon Homme-
413 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible this afternoon. An
isolated storm west of Interstate 29 could become severe with
hail to the size of quarters and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms could bring one to three inches of rain
to the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:27 AM CDTAreal Flood WarningFSDUnion48 hr
Jun 23, 6:48 PM CDTTornado WarningFSDMiner, Sanborn27 min
Jun 23, 6:53 PM CDTTornado WarningFSDMiner, Sanborn16 min

Nearby

Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.